Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 228, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Dec 16, 2000, 5:03 PM EST for Owsley County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Dec 16, 2000, 5:03 PM EST (22:03 UTC)
- Expired
- Dec 16, 2000, 5:45 PM EST
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Owsley County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 4:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 550 m²/s²
- 0-3 km storm-relative helicity
- 543 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 162204 SVRJKL KYC025-153-189-162245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 503 PM EST SAT DEC 16 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OWSLEY COUNTY BREATHITT COUNTY MAGOFFIN COUNTY * UNTIL 545 PM EST * AT 503 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM OVER TAFF... OR ABOUT 10 MILES SOUTH OF BOONEVILLE...MOVING NORTHEAST AT 75 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER HOUSTON AT 510 PM EST. OVER KECK AT 520 PM EST. OVER BAYS AT 525 PM EST. OVER CYRUS AT 535 PM EST. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OVER 60 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EST SATURDjAY EVENING FOR KENTUCKY. LAT...LON 3736 8379 3724 8363 3768 8295 3789 8311 SCHAUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 3:20 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 16, 3:20 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 320 PM EST SAT DEC 16 2000 LOW PRESSURE OVER TN IS DEEPENING AND WILL MOVE NORTH THROUGH KENTUCKY TONIGHT...WITH STRONG COLD FRONT PASSING THROUGH THE FORECAST AREA...REACHING THE SOUTHWEST EDGE AROUND MIDNIGHT AND EXITING THE EAST BEFORE SUNRISE. BREEZY/BLUSTERY CONDITIONS AHEAD OF AND BEHIND THE FRONT. THUNDERSTORMS CURRENTLY MOVING THROUGH THE WESTERN PART OF THE FORECAST AREA. FFG VALUES ARE AS LOW AS A HALF INCH IN SOME OF THE COUNTIES TO BE AFFECTED. WILL PROBABLY NEED TO USE A FLASH FLOOD WATCH FOR OUR WESTERN COUNTIES TONIGHT. ALL AREAS SHOULD SEE RAIN...BUT DO NOT EXPECT PRECIP TO BE QUITE AS HEAVY FURTHER SOUTHEAST AND WILL NOT PLAN TO INCLUDE THIS AREA IN A WATCH AT THIS TIME. WITH STRONG WIND FIELDS IN PLACE...THERE IS ALSO THE THREAT OF HIGH WINDS WITH THUNDERSTORMS. BEHIND THE FRONT...RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS FROM WEST TO EAST BETWEEN MIDNIGHT AND DAWN. COMPARED TO THE ETA...THE AVN IS FASTER WITH THE MOVEMENT OF THE LOW AND STRONGER WITH THE PRESSURE GRADIENT...AND THUS BRINGS THE COLD AIR FASTER. THE TREND HAS BEEN FOR THIS SYSTEM TO SLOW DOWN...AND PREFER TO STICK CLOSER TO THE ETA SOLUTION. LIGHT SNOW EXPECTED ON SUNDAY DUE TO A LAYER OF ISENTROPIC LIFT JUST ABOVE THE COLDEST AIR NEAR THE GROUND. AN INCH OR TWO OF ACCUMULATION LOOKS REASONABLE AND MAY REQUIRE A SNOW ADVISORY ISSUED LATER. THINGS QUIETING DOWN SUNDAY NIGHT. .JKL...FLASH FLOOD WATCH FOR ZONES 044-50>052-058>060-068-069-079-080-083-084. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:50 PM EST | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell | 25 min |
| Dec 16, 3:50 PM EST | Severe Thunderstorm Warning | JKL | Jackson | 25 min |
| Dec 16, 3:59 PM EST | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 31 min |
| Dec 16, 4:34 PM EST | Severe Thunderstorm Warning | JKL | Elliott, Menifee, Morgan, Rowan | 26 min |
| Dec 16, 5:03 PM EST | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 42 min |
| Dec 16, 6:31 PM EST | Flash Flood Warning | JKL | Bath, Breathitt, Clay, Elliott, Estill, Fleming and 12 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.